Heat, Albemarle
- When
- July 25, 11:00 AM EST to 5:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at Charlottesville.
A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused dangerous heat indices.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused dangerous heat indices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 8:56 AM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
956 AM EDT Mon Jul 25 2016
.SYNOPSIS...
A cold front will approach from the northwest late tonight. This
front may stall across the region during the middle of the week.
Another cold front is expected at the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front is located across the Great Lakes region this
morning, and a lee trough can be discerned east of the
Appalachians. A warm and humid airmass is in place with 9 AM obs
already rising quickly into the mid and upper 80s. Subsidence
behind a departing shortwave should keep the area dry for the next
few hours.
Two hazards are expected today...heat and scattered strong
thunderstorms. Warm air advection in the mid-levels will allow
surface temperatures to climb into the mid-upper 90s with a few
spots around the I-95 corridor potentially hitting 100. High
moisture content will lead to heat indices solidly between
105-109 across much of the Mid-Atlantic with the exception of
higher elevations and the Shenandoah Valley. A heat advisory is in
effect from noon to 8pm today. It's not out of the question a spot
could briefly hit warning criteria of 110, but the 12Z sounding
supports afternoon dew points in the lower 70s.
The second hazard is for severe thunderstorms mainly along and north
of U.S. Highway 50. Midday-early afternoon storm initialization
should largely occur along the terrain and be isolated-scattered.
Some of these storms may push east by mid-late afternoon, but
coverage is uncertain. More organized storms may approach northern
areas by early evening as outflow from activity currently near
Lake Ontario initiates new storms across central PA. While any
storm has the potential to be strong due to SBCAPE >2500 J/kg, the
greatest severe threat may come with the organized storms from PA
early this evening due to antecedent poor mid-level lapse rates.
Shear will also be increasing during this time due to a shortwave
trough. The main threats will be damaging winds from pulse
downbursts or multicell clusters. Localized flooding can not be
ruled out through tonight with PWAT near 2 inches and storm
motions around 20 kt.
Activity will likely sag southward across the southern outlook
area late this evening and overnight. It should diminish some but
thunderstorms are still likely overnight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will be near the Mid-Atlantic Tuesday morning.
Light northerly winds will give some relief to the heat and
humidity however temps will still reach the low to mid 90s and
indices into the upper 90s to near 100 Tuesday afternoon. Showers
and thunderstorms are likely mainly across the southern half of the
outlook area Tuesday afternoon and evening. Coverage seems to be
isolated however confidence is low at this time due to the
stalled frontal boundary.
The front will be near the Mid-Atlantic through Wednesday night.
Showers and thunderstorms can not be ruled out through this period.
Light w-nw flow aloft will keep heat and humidity down however
still be above normal for late July.
Uncertainty exists for coverage and threat level of thunderstorms
Wed-Wed night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A front will meander across the area through the end of the work
week keeping the risk of t-storms Thu and Fri. With front stalled
out across the area, we could see multiple rounds of convection
with heavy rain becoming a bigger threat. It will still be hot and
humid with temperatures in the mid 90s and heat indices at or
above 100F. By the weekend, guidance shows a low pressure center
developing off of the Delaware coast and moving northeast away
from the coast with front clearing the fcst area and weak high
pressure building in bringing lower humidities but with temps
still around 90F.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR conditions expected this morning. More thunderstorms are
expected this afternoon and evening and may impact the terminals.
Activity may be rather isolated until mid-late afternoon. The most
organized storms may impact the Baltimore area this evening. Some
storms may be strong with gusty winds and heavy rain. Sub- vfr
conditions expected in activity. The chance for thunderstorms
persists through Wednesday as a frontal boundary stalls across the
region.
&&
.MARINE...
Overall winds expected to be 10-15kts from the W or SW today and
tonight. A brief surge of SW winds ahead of a cold front is
possible across the southern Chesapeake Bay late tonight and will
need to be monitored. Showers and thunderstorms are possible this
morning as well as today and tonight as a hot and humid airmass
stays in places. Coverage will increase this evening and overnight
as thunderstorms track eastward. Some storms may be strong to
severe resulting in gusty winds. SMWs will be likely through
Tuesday morning. A cold front will move through the waters Tuesday
morning and winds will become nrly behind it. Showers and
thunderstorms are possible Tuesday afternoon mainly across the
southern waters and again on Wednesday.
&&
.CLIMATE...
New record highs are possible today at DCA and IAD. Here are the
record highs today:
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965
Here are the last dates 100 degrees was reached:
DCA...July 26, 2012
BWI...July 18, 2012
IAD...July 18, 2012
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ028-030-031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...ADS/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...ADS/HAS/LFR
MARINE...ADS/HAS/LFR
CLIMATE...LFR/ADSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 528 AM EDT MON JUL 25 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-260930- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 528 AM EDT MON JUL 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM NOON TODAY TO 8 PM TONIGHT FOR HEAT INDEX VALUES OVER 105 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-260930- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 528 AM EDT MON JUL 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...AND CENTRAL MARYLAND FROM NOON TODAY TO 8 PM TONIGHT FOR HEAT INDEX VALUES OVER 105 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR NORTHERN AND WESTERN VIRGINIA...NORTHERN...CENTRAL AND WESTERN MARYLAND AND EASTERN WEST VIRGINIA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG 1 WNW SHADY SIDE 38.83N 76.54W
07/25/2016 ANNE ARUNDEL MD TRAINED SPOTTER
TREE DOWN IN ROADWAY ON CHALK POINT ROAD HALF A MILE
NORTH OF MUDDY CREEK ROAD.
&&
EVENT NUMBER LWX1604560
DHThe national radar mosaic for the moment the first event began.
15 heat, 1 excessive heat. Local standard time, as filed.
Heat indices around 105 degrees were reported at Charlottesville.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported at Quantico.
Heat indices around 105 degrees were reported at nearby.
Heat indices around 105 degrees were reported at nearby.
Heat indices around 105 degrees were reported at nearby.
Heat indices around 105 degrees were reported at nearby.
Heat indices around 105 degrees were reported at Fort Belvoir.
Heat indices topped off at 113 degrees at Reagan National Airport.
Heat indices around 105 degrees were reported Washington Dulles.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651574, 651575, 651576, 651577, 651578, 651579, 651580, 651581, 651582, 651583, 651584, 651585, 651573, 651586, 651587, 651588.